Tue | Sep 26, 2017

Chik-V & Me

Published:Thursday | December 11, 2014 | 12:00 AM

I have always had a nervous stomach and since getting chik-V, I have been having constant diarrhoea that has been going on for more than a month.  Why won't it stop?  Why am I having this after effect of chik-V?

From your questions, it appears that prior to being affected by Chik-V you had episodes of recurrent diarrhoea.  It would be interesting to determine the reasons for this.  In broad terms, it is likely that you may be affected by conditions such as irritable bowel disease, inflammatory bowel disease, food allergies and diverticulitis.

The intestine is a remarkable organ.  It is one of the largest organs in the body.  On one hand, it prevents excessive loss of water and electrolytes as well as entry of antigens and germs into the body, but at the same time falicitates the absorption of nutrients in the diet.  Persons frequently have diarrhoea if there is an abnormality in the control of bowel movement, or if there is excessive leakage of fluid into the gut or breakdown of the immune functions of th egut.  Chik-V may act at all these levels to make your 'nervous' stomach worse.

Send your Chik-V questions to yourhealth@gleanerjm.com

Prof Marvin Reid, director - Tropical Metabolism Research Unit, University of the West Indies, Mona, answers your FAQs